Alabama, 2016Damaging Wind in Alabama, July 24, 2016
July 24, 2016 · NWS HUN · 1 event in 1 county or zone
Afternoon, scattered thunderstorms developed producing a strong thunderstorm which knocked a tree down in Lauderdale County 3 miles northeast of Florence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon, scattered thunderstorms developed producing a strong thunderstorm which knocked a tree down in Lauderdale County 3 miles northeast of Florence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 24, 1:45 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 24, 1:45 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
245 PM CDT SUN JUL 24 2016
.DISCUSSION...
Afternoon convection once again developing across parts of the area
in response to latent heating, as temp trends climb into the lower
to perhaps mid 90s. Heat indices for the most part are right around
100F, although these will likely climb a couple of more degrees in
locations which do not receive any rainfall this afternoon. Activity
is mainly low topped/water loaded convection, with very little in
the way of lightning thus far. This will likely change though over
the next few hrs as weakly sheared updrafts gain a little more
momentum. This can certainly translate into a few strong tstms
capable of gusty outflow winds and brief heavy rainfall, before
overall activity diminishes early this evening with the loss of max
heating. Overnight lows will again fall into the lower/mid 70s for
most areas under partly cloudy/mostly clr skies.
The latest model suites are still hinting at a weak frontal boundary
out of the OH Valley/Midwest states dropping into the region during
the day Mon, but likely stalling just n of the local area. What this
means is another unseasonably hot/humid day Mon and again Tue, as
Gulf moisture pools s of the boundary and temps climb well into the
lower/mid 90s during the afternoon periods. A few areas, mainly over
nw AL, may approach the 105F heat index mark during max heating. But
this is not xpcted to be for a large area nor for a long period of
time. With a slight increase in vertical shear, this may also result
in a few more strong tstms with gusty winds and brief heavy rainfall
the main hazards.
The latter half of the global model spreads are still showing the
area under a general weakness aloft by mid week, with an upper ridge
axis located w and e over the Desert SW and the ern Gulf region.
This looks to result in perhaps a few more showers/tstms during the
day, with max temps trending a little closer to normal values/or
right around 90F thx to an overall increase in rain/cloud cover.
Most of the convection still looks to wane in the evening hrs, with
lows more in the lower 70s for most locations into next weekend.
09
&&
.AVIATION...
(Issued 1133 AM CDT SUN JUL 24 2016)
For 18Z TAFs: Scattered thunderstorms will occur this afternoon into
early evening. These may affect both KMSL and KHSV vicinities through
~01Z. Gusty winds up to 35kt, heavy downpours reducing visibility to
the IFR category for a brief period, and frequent cloud to ground
lightning can be expected with the stronger thunderstorms. These
thunderstorms should diminish or dissipate after 01Z. Outside of
thunderstorms, VFR conditions are anticipated during the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Huntsville 73 96 74 95 / 20 30 20 30
Shoals 74 97 74 95 / 20 30 20 40
Vinemont 73 93 73 92 / 20 30 20 40
Fayetteville 70 91 72 91 / 20 40 20 40
Albertville 72 92 73 92 / 20 40 20 40
Fort Payne 71 92 71 91 / 20 40 20 40
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 24, 10:03 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1103 AM CDT SUN JUL 24 2016
ALZ001>010-016-TNZ076-096-097-251130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1103 AM CDT SUN JUL 24 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
INTO THE EVENING. HIGHER COVERAGE OF STORMS IS EXPECTED TO BE NEAR
AND WEST OF INTERSTATE 65. A FEW STRONG STORMS ARE POSSIBLE PRODUCING
WIND GUSTS BETWEEN 40 AND 50 MPH, FREQUENT LIGHTNING, AND HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 24, 12:04 PM CST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
104 PM CDT SUN JUL 24 2016
ALZ003-241830-
FRANKLIN AL-
104 PM CDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 130
PM CDT...
AT 104 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
RED BAY...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...HALLTOWN...PLEASANT SITE...ATWOOD...POGO...
LITTLE BEAR CREEK RESERVOIR AND CEDAR CREEK RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3458 8814 3458 8798 3457 8796 3431 8794
3431 8795 3432 8796 3432 8817
TIME...MOT...LOC 1804Z 173DEG 13KT 3449 8814Special weather statement, Jul 24, 3:20 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
420 PM CDT SUN JUL 24 2016
ALZ001-002-242200-
LAUDERDALE AL-COLBERT AL-
420 PM CDT SUN JUL 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES UNTIL 500 PM CDT...
AT 420 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MUSCLE SHOALS...MOVING NORTHWEST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...LEIGHTON...
ST. FLORIAN...UNDERWOOD-PETERSVILLE...CLOVERDALE...
NORTHWEST ALABAMA REGIONAL AIRPORT AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3479 8745 3464 8754 3474 8791 3495 8778
TIME...MOT...LOC 2120Z 117DEG 12KT 3476 8762
KDW
Thunderstorm Wind, Lauderdale
- When
- July 24, 3:48 PM CST to 3:51 PM CST
- Where
- Lauderdale County, 1.13 mi W of Weeden Hgts
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.830, -87.640
A tree was knocked down on Mall Road north of Florence Boulevard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 24, 20161 death · 1 event
- Rip Current in Florida, July 24, 20161 death · 1 event
- Damaging Winds in Pennsylvania, July 24, 2016$113,000 · 50 kt wind · 19 events
- Flash Flood and Hail in Colorado, July 24, 2016$125,000 · 2.75 in hail · 11 events
- Damaging Winds in Illinois, July 24, 2016$118,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 24, 2016$38,000 · 50 kt wind · 6 events
- Heat in Texas, July 24, 201621 events
- Lightning Strike in Wisconsin, July 24, 2016$25,000 · 1 event
- Heat in Louisiana, July 24, 201617 events
- Damaging Winds in West Virginia, July 24, 2016$17,000 · 50 kt wind · 4 events
- Heat in Arkansas, July 24, 20169 events
- Flash Flood and Hail in Illinois, July 24, 20161 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638777.